Alert archive / California / Hazardous Seas Warnings in 2017

Hazardous Seas Warning 23, NWS Eureka, CA

September 12, 2017

NWS Eureka, CA issued this hazardous seas warning at Sep 12, 2017, 1:53 PM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2017, 1:53 PM PDT (20:53 UTC)
Expired
Sep 13, 2017, 2:34 AM PDT
In force
13 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

284 
WHUS76 KEKA 122053
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
153 PM PDT TUE SEP 12 2017

PZZ455-130500-
/O.CAN.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/
/O.NEW.KEKA.SC.Y.0093.170914T0000Z-170914T1800Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
153 PM PDT TUE SEP 12 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 11 AM
PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM 5 PM WEDNESDAY TO 11 AM PDT
THURSDAY. 

* WINDS...N AROUND 25 KT DEVELOPING WED AFTERNOON AND EVENING. 

* WAVES...STEEP WAVES BUILDING TO 7 TO 9 FT WED NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

PZZ470-130500-
/O.UPG.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/
/O.NEW.KEKA.SE.W.0023.170912T2053Z-170913T1400Z/
/O.NEW.KEKA.GL.A.0024.170913T1400Z-170914T1800Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
153 PM PDT TUE SEP 12 2017

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 7 AM PDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING, WHICH IS IN EFFECT UNTIL 7 AM PDT WEDNESDAY. A GALE
WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM
WEDNESDAY MORNING THROUGH THURSDAY MORNING. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHERLY GUSTS UP TO 40 KT EXPECTED WED THROUGH THU.

* WAVES...STEEP WAVES BUILDING TO AROUND 11 FT TONIGHT, THEN 
  REMAINING ELEVATED WED THROUGH FRI. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT, OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-475-130500-
/O.CON.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
153 PM PDT TUE SEP 12 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
THURSDAY...

* WINDS...N 25 KT IN THE SOUTHERN OUTER WATERS THROUGH THU. 

* WAVES...STEEP WAVES BUILDING UP TO 6 FT TONIGHT IN THE NORTHERN
  INNER WATERS. STEEP WAVES BUILDING TO 8 FT IN THE SOUTHERN 
  OUTER WATERS. SEAS REMAINING ELEVATED WED THROUGH FRI.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
2 follow-up statements
418 
WHUS76 KEKA 130317
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
817 PM PDT TUE SEP 12 2017

PZZ470-131130-
/O.CON.KEKA.SE.W.0023.000000T0000Z-170913T1400Z/
/O.CON.KEKA.GL.A.0024.170913T1400Z-170914T1800Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
817 PM PDT TUE SEP 12 2017

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 7 AM PDT
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM 7 AM PDT WEDNESDAY THROUGH
THURSDAY MORNING...

* WINDS...NORTHERLY GUSTS UP TO 40 KT EXPECTED WEDNESDAY THROUGH 
  THURSDAY.

* WAVES...STEEP WAVES BUILDING TO AROUND 11 FEET TONIGHT, THEN
  REMAINING ELEVATED THROUGH FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT, OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ475-131130-
/O.CON.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
817 PM PDT TUE SEP 12 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
THURSDAY...

* WINDS...NORTH 25 KT THROUGH THURSDAY.

* WAVES...STEEP WAVES 8 TO 12 FEET TONIGHT. SEAS REMAINING
  ELEVATED THROUGH FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

PZZ450-131130-
/O.CON.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
817 PM PDT TUE SEP 12 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
THURSDAY...

* WINDS...NORTH 15 KT.

* WAVES...STEEP WAVES BUILDING TO 6 FEET TONIGHT...INCREASING TO 
  8 FEET WEDNESDAY NIGHT.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE
OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

$$

PZZ455-131130-
/O.CON.KEKA.SC.Y.0093.170914T0000Z-170914T1800Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
817 PM PDT TUE SEP 12 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM WEDNESDAY TO
11 AM PDT THURSDAY...

* WINDS...NORTH 15 KT...EXCEPT 25 KT NEAR CAPE MENDOCINO.

* WAVES...STEEP WAVES BUILDING TO 7 TO 9 FT WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
028 
WHUS76 KEKA 130934
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
234 AM PDT WED SEP 13 2017

PZZ470-131745-
/O.CAN.KEKA.SE.W.0023.000000T0000Z-170913T1400Z/
/O.UPG.KEKA.GL.A.0024.170913T1400Z-170914T1800Z/
/O.NEW.KEKA.GL.W.0044.170913T1200Z-170914T1800Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
234 AM PDT WED SEP 13 2017

...GALE WARNING IN EFFECT UNTIL 11 AM PDT THURSDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WARNING,
WHICH IS IN EFFECT UNTIL 11 AM PDT THURSDAY. THE HAZARDOUS SEAS
WARNING HAS BEEN CANCELLED. THE GALE WATCH IS NO LONGER IN
EFFECT. 

* WINDS...NORTHERLY GUSTS UP TO 40 KT EXPECTED WEDNESDAY THROUGH 
THURSDAY.

* WAVES...STEEP WAVES BUILDING TO AROUND 11 FEET TONIGHT, THEN 
  REMAINING ELEVATED THROUGH FRIDAY. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ475-131745-
/O.EXT.KEKA.SC.Y.0092.000000T0000Z-170915T0400Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
234 AM PDT WED SEP 13 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THURSDAY...

* WINDS...NORTH 25 KT THROUGH THURSDAY.

* WAVES...STEEP WAVES 8 TO 12 FEET TONIGHT. SEAS REMAINING 
  ELEVATED THROUGH FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

PZZ450-131745-
/O.EXT.KEKA.SC.Y.0092.000000T0000Z-170915T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
234 AM PDT WED SEP 13 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THURSDAY...

* WINDS...NORTH 15 KT.

* WAVES...STEEP WAVES BUILDING TO 6 FEET TONIGHT...INCREASING TO 
  8 FEET WEDNESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL
EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE
OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

$$

PZZ455-131745-
/O.EXT.KEKA.SC.Y.0093.170913T0934Z-170915T0400Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
234 AM PDT WED SEP 13 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THURSDAY...

* WINDS...NORTH 15 KT...EXCEPT 25 KT NEAR CAPE MENDOCINO.

* WAVES...STEEP WAVES BUILDING TO 7 TO 9 FT WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Sep 12, 3:30 AM PDT, 10 hours 23 minutes earlier.

Area forecast discussion, Sep 12, 3:30 AM PDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
330 AM PDT Tue Sep 12 2017

.SYNOPSIS...An upper level low offshore the central California
coast will bring a threat for showers and thunderstorms today.
Seasonable weather conditions will return Wednesday into Thursday
hold through the week.

&&

.DISCUSSION...

.SHORT TERM... (Today through Wednesday) Water vapor satellite
imagery this morning shows a cutoff low spinning to the the west
of the San Francisco Bay area which has brought isolated showers
and thunderstorms to Northwest California this morning. The GFS
indicates that a spoke of energy may track over the region which
may support a few more isolated showers and thunderstorms this
morning. SPC mesoanalysis depicts weakly capped instability over
Trinity County with upwards of 500 J/kg of MUCAPE. This will
likely be the area that has the best chance for any
nocturnal/early morning storms. The better chance for thunderstorm
activity will be later this afternoon as daytime heating and
another fragment of energy moves through the region. Models have
been tending to keep convection confined to terrain for this event
with the Trinity and Mendocino counties having the best shot for
thunderstorms. Convective parameters suggest that storms will be
locked to the terrain, however; a few may get enough energy to
meander through Trinity and northeast Mendocino counties and
perhaps even out to the coast if storms get enough "umph" tomorrow
evening. Moving into Wednesday the models have been fairly
consistent with weak ridging and drier mid level westerly flow
spreading over the area. The threat for storms will be declining,
though a few showers may develop with the heating of the day over
the Yolla Bollies.

.LONG TERM... (Thursday through Tuesday) Fall like weather is
forecast for the region during this time frame. As noted in the
previous AFD, the GFS and ECMWF show a fairly dry shortwave trough
with northwest flow clipping the area on Thursday. Showers are
not expected with the passage of this system but we could see a
period of blustery north to northwest winds develop behind it
Thursday afternoon and evening. Temperatures throughout the period
after forecast to be seasonal (near normal or slightly below
normal) as a large scale trough hangs offshore. A stronger
disturbance is anticipated to move through the region for the
latter portion of the forecast period. Areas north of Cape
Mendocino will have a fairly good shot at getting some wetting
rain, however, the best chances look to be in Del Norte County.

&&

.AVIATION...The main forecast concerns will be convective potential at
KACV and KUKI, with KCEC being a little too far removed from the
instability and dynamics. Overall we don't expect any ceiling
restrictions area- wide, with perhaps some light morning fog at
times affective KCEC.

Meanwhile, thunder potential is more uncertain at KACV, as
instability and forcing will be somewhat weaker. Still, various hi-
res models continue to indicate some storms may make a run at the
terminal from the east. Thus, thunder was added for a few hours
compared to further south. The other concern here is some low cloud
development tonight, where a scattered cloud group at 300 feet was
added.

Farther south at KUKI, thunder remains in the forecast, as this
location will be closer to a remnant tropical low meandering near
the Bay Area. Enough moisture and instability has been drawn
northward with a few thunderstorms having moved through Mendocino
County coastal waters this morning, and this looks to be the case
through the TAF cycle. /PD

&&

.MARINE...Gusty south winds will continue through this evening for the
southern waters, especially near Cape Mendocino and the Eel River
Delta. Otherwise, look for a brief reduction in winds today for the
northern waters, with a northwesterly swell affecting all our marine
zones. As a remnant tropical low moves east of the Bay Area, high
pressure will attempt to build into the region from the northwest.
Winds and waves will increase as a result. These waves look to be
fairly steep, and a small craft advisory was issued/extended for all
waters. Additionally, some gale force gusts could develop for
Wednesday into Thursday for the northern outer waters, where a gale
watch has also been issued. /PD

&&

.FIRE WEATHER...The forecast challenge for today will be the
potential for isolated thunderstorms and isolated dry strikes. The
airmass is quite dry and with increasing mid level RH's and
instability, we feel there is a small threat for isolated dry
strikes. Confidence is not high we are going to see much more in
the way of nocturnal storms tonight/this morning, however; with
the assessment noted above there is a slight chance for isolated
showers and thunderstorms primarily over Trinity County and
an even smaller chance for Mendocino. The GFS continues to be the
most aggressive with convective precip development for the short
term period while the NAM and higher resolution models have been
much more conservative. GFS is likely too bullish, however; it did
a reasonable job of pegging the showers and isolated storms that
occurred late last night. The chance for storms will increase
throughout the day today with the best chance for thunderstorms
being during the afternoon and evening hours. Convective
parameters suggest that storms will be locked to the terrain. An
upstream trough will push the upper low eastward toward central
California during on throughout the day thus the threat for
abundant lightning does not appear exceptionally high for our neck
of the woods. As a result we will continue to add a headline for
this event. A weak deformation zone will develop over the area on
Wednesday and there is still some potential for storms over the
Yolla Bolly wilderness area, however confidence is not high.
Models indicate drier mid level westerly flow spreading into the
area through the day which will keep storms to our east. Following
Wednesday, temperatures will remain seasonable and subjectively
pleasant for the remainder of the forecast. A front will clip the
northern districts late in the weekend and into early next week
and we may see a round of decent widespread rainfall for Del Norte
County. DB/KR

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PDT this morning for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Sep 12, 3:34 AM PDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
334 AM PDT Tue Sep 12 2017

CAZ101-103-104-131045-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
334 AM PDT Tue Sep 12 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time. However, a stray
shower or thunderstorm cannot be ruled out for coastal Humboldt
County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105>113-131045-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
334 AM PDT Tue Sep 12 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There will be a chance for shower and thunderstorm activity today.
The best chances will be over Trinity and Mendocino counties with
storms primarily staying locked over mountainous areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time. Slight chance for
isolated shower or thunderstorm over the Yolla Bolly area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:53 PM PDTGale WatchEKA13 hr
Sep 12, 1:53 PM PDTSmall Craft AdvisoryEKA4 days

Nearby

Hazardous Seas Warnings in California, 2017Every hazardous seas warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.